MAUDE Adverse Event Report: C.R. Bard Inc. (Covington) -1018233 PureWick¿Male External Catheters; PureWick Male Catheter

C.R. Bard Inc. (Covington) -1018233 PureWick¿Male External Catheters; PureWick Male Catheter
Catalog Number PWMX30
Medical Device Problem Code Decrease in Suction (1146)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a design defect in the home use purewick system tubing connection, resulted in loss of suction, stagnant fluid accumulation, and recurrent urinary tract infections (utis).A critical quality and design disparity between the purewick system utilized in hospital settings and the version distributed for home care use.""[profanity]"" configuration.The catheter tubing was reported to have securely attached to a robust, ribbed connector that ensures a stable, cohesive seal with the tubing.The home version of external catheters lacked any ribbed or secure locking mechanism, and the connection rapidly degraded.While the manufacturer recommended this tubing every 90 days at a cost of $182 per line, the tubing realistically maintained adequate physical placement for no more than 40 days.This poor connection caused two severe issues: suction failure, where the lack of a cohesive seal drastically limited the system's vacuum/suction capacity and stagnant fluid & infection, where urine failed to clear the line properly due to compromised suction and remained stagnant and festers within the catheter assembly.As a direct consequence of this design flaw and the resulting bacterial exposure, the patient suffered two documented urinary tract infections (utls) within a one year period of use (row-31719-27082026-165640959-1).It was further reported that the home connection mechanism requires an immediate design revision to match the secure, ribbed integration used in clinical settings to prevent patient harm.The most commonly reported problem with the purewick male external catheter home unit is "loss of suction.Based on the reporter's experience, the suction pump/canister unit is not the source of this problem.The point of failure was tubing connector on the external catheter itself, as the home-use catheter uses a flat, unribbed connector at the tubing interface, unlike the purewick ribbed catheters supplied in hospital settings.The home version flat connector did not grip the tubing wall, and a gap open at the seam and causing intermittent times of a loss of suction.Bd/purewick instructed users to replace the collection tubing every 90 days at an approximate cost of $189 per replacement kit.However, the at home unribbed connector did not reliably hold a seal for the full 90-day interval; it began leaking (row-31719-27082026-165640959-2) and losing suction after approximately 45-60 days, roughly half the stated replacement interval.This means the device is being reported and possibly logged as a generic "suction problem" rather than as a connector design/seal defect (row-31719-28082026-052243496-3).Reduced suction leaves urine standing in the catheter, which has contributed to recurrent urinary tract infections during use of the device.A search of the public database shows other reports of leaking and connector related problems with his same product line, which suggesting this may be a broader pattern rather than an isolated incident.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
PureWick¿Male External Catheters
Common Device Name
PureWick Male Catheter
Manufacturer (Section D)
C.R. Bard Inc. (Covington) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. Bard Inc. (Covington) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington, GA 30014
+1(770)784-6100
MDR Report Key50692482
Report Number1018233-2026-05803
Device Sequence Number14925493
Product Code NZU
UDI-Device Identifier00801741226465
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
Exempt
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue NumberPWMX30
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2026
Initial Report FDA Received Date09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient SexMale
Patient Weight400 LB
Patient RaceWhite